Alert archive / Oregon / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 5, NWS Medford, OR

April 23, 2012Lake County, Oregon; Modoc County, California

NWS Medford, OR issued this severe thunderstorm warning at Apr 23, 2012, 2:20 PM PDT for Lake County, Oregon; Modoc County, California. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 23, 2012, 2:20 PM PDT (21:20 UTC)
Expired
Apr 23, 2012, 3:00 PM PDT
In force
40 min
Issued by
NWS Medford, OR
Area
Storm-based polygon

Counties Modoc County, CA, Lake County, OR

The radar

The Medford radar (KMAX), 174 km from the middle of the area, began a volume at 21:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 9.3 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2012-04-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2012-04-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1383 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
139 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

474 
WUUS56 KMFR 232120
SVRMFR
CAC049-ORC037-232200-
/O.NEW.KMFR.SV.W.0005.120423T2120Z-120423T2200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEDFORD OR
220 PM PDT MON APR 23 2012

THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL MODOC COUNTY IN NORTHERN CALIFORNIA...
  SOUTH CENTRAL LAKE COUNTY IN SOUTH CENTRAL OREGON...
  THIS INCLUDES THE CITY OF LAKEVIEW...

* UNTIL 300 PM PDT

* AT 218 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 23
  MILES SOUTHWEST OF LAKEVIEW...AND MOVING NORTH AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL
  AREAS OF THE INDICATED COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

&&

LAT...LON 4234 12076 4231 12031 4179 12045 4182 12077
TIME...MOT...LOC 2120Z 188DEG 25KT 4191 12055

$$

SVEN
2 follow-up statements
350 
WWUS56 KMFR 232149
SVSMFR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEDFORD OR
249 PM PDT MON APR 23 2012

CAC049-ORC037-232200-
/O.CON.KMFR.SV.W.0005.000000T0000Z-120423T2200Z/
MODOC CA-LAKE OR-
249 PM PDT MON APR 23 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM PDT
FOR SOUTH CENTRAL LAKE AND NORTH CENTRAL MODOC COUNTIES...

AT 248 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED 10 MILES SOUTHWEST OF LAKEVIEW...MOVING NORTH AT 30 MPH.

THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF THE INDICATED COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A VERY SHORT LIVED FUNNEL CLOUD WAS REPORTED WITH THIS STORM...NO 
OTHER REPORTS WERE RECIEVED ON THIS STORM.

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

&&

LAT...LON 4234 12076 4231 12031 4179 12045 4182 12077
TIME...MOT...LOC 2148Z 188DEG 25KT 4210 12051

$$

SVEN
274 
WWUS56 KMFR 232159
SVSMFR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEDFORD OR
259 PM PDT MON APR 23 2012

CAC049-ORC037-232209-
/O.EXP.KMFR.SV.W.0005.000000T0000Z-120423T2200Z/
MODOC CA-LAKE OR-
259 PM PDT MON APR 23 2012

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL LAKE AND NORTH
CENTRAL MODOC COUNTIES WILL EXPIRE AT 300 PM PDT...

GUSTY WINDS AND SMALL HAIL ARE STILL POSSIBLE WITH THESE STORMS.

LAT...LON 4234 12076 4231 12031 4179 12045 4182 12077
TIME...MOT...LOC 2159Z 188DEG 25KT 4218 12050

$$

SVEN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 23, 8:55 AM PDT, 5 hours 25 minutes earlier.

Area forecast discussion, Apr 23, 8:55 AM PDT, 5 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
855 AM PDT MON APR 23 2012

.DISCUSSION...THERE IS CONSIDERABLE STRATUS AND FOG ALONG THE
COAST THIS MORNING. IT WILL BE MORE PERSISTENT THAN YESTERDAY, BUT
WE STILL SHOULD SEE ENOUGH MIXING THIS AFTERNOON FOR IT TO BACK
JUST OFFSHORE BEFORE RETURNING IN FORCE TONIGHT. OTHERWISE, CLEAR
SKIES PREVAIL THIS MORNING. THANKS TO FULL SUNSHINE, WE WILL SEE
ANOTHER WARM AFTERNOON, BUT NOT QUITE AS WARM AS YESTERDAY AS WE
GET EARLIER AND MORE EXTENSIVE CUMULUS DEVELOPMENT.

WE ARE STILL ON TRACK TO SEE AT LEAST SCATTERED THUNDERSTORM
DEVELOPMENT THIS AFTERNOON. 12Z MODEL DATA SHOW INSTABILITY AND
SHEAR PARAMETERS SIMILAR TO WHAT WE'VE SEEN FOR SEVERAL DAYS NOW
WITH THE ADDED KICK FROM INCREASED MOISTURE AND A SHORT WAVE
MOVING UP THROUGH THE SOUTHERLY FLOW. WE COULD SEE HAIL IN THE
STRONGER STORMS, WITH SEVERE HAIL NOT OUT OF THE QUESTION, BUT
STILL THINK THE GREATER THREAT IS FOR SEVERE WIND GUSTS WITH THE
INVERTED V NATURE OF SOUNDINGS. THIS IS ESPECIALLY TRUE ON THE
EAST SIDE. IT IS INTERESTING TO NOTE THAT ALL THE MODELS EXCEPT
THE NAM SHOW A FOCUS OF SHOWERS/STORMS WITH SIGNIFICANT QPF
AMOUNTS ON THE WEST SIDE, ESPECIALLY FROM THE UMPQUA DIVIDE NORTH.
AT ANY RATE, WE EXPECT TO SEE STORMS DEVELOP OVER THE MOUNTAINS
(ESPECIALLY THE TRINITY/ALPS, SISKIYOUS, AND SOUTHERN CASCADES)
AND THEN MOVE NORTH. THERE IS ALSO A FOCUS OF DEVELOPMENT OVER THE
WARNERS WHICH SPREADS NORTH ACROSS THE EAST SIDE. THE CURRENT
FORECAST HAS ALL THIS COVERED, SO AM NOT EXPECTING ANY UPDATES
THIS MORNING. -WRIGHT

&&

.AVIATION...IFR CIGS/VIS IN STRATUS/FG CONTINUE ALONG THE COAST
THIS MORNING. EXPECT THIS TO RETREAT OFFSHORE BY LATE MORNING.
INCREASING INSTABILITY AND A SHORT WAVE MOVING UP FROM THE SOUTH
WILL CAUSE SCATTERED THUNDERSTORMS THIS AFTERNOON AND EVENING FOR
INLAND AREAS WITH THE POTENTIAL FOR GUSTY WINDS AND HAIL;
OTHERWISE VFR. THE GREATEST THUNDERSTORM ACTIVITY WILL BE OVER THE
MOUNTAINS...WITH THUNDERSTORMS LASTING UNTIL A LITTLE AFTER
SUNSET. WIDESPREAD MVFR/IFR CIGS WILL PUSH BACK INTO THE COAST
TONIGHT THEN SPREAD INTO THE UMPQUA BASIN AND MUCH OF THE WEST
SIDE BY TUESDAY MORNING.

&&

.PREV DISCUSSION... /ISSUED 323 AM PDT MON APR 23 2012/

SHORT TERM...TODAY'S FOCUS WILL BE ON CONVECTIVE POTENTIAL FOR
THIS AFTERNOON AND EVENING. THE STRONG RIDGE THAT WAS IN PLACE
THIS WEEKEND HAS SHIFTED OVER THE FOUR CORNERS REGION. AN UPPER
LEVEL LOW OFFSHORE NEAR 35N 135W WILL CONTINUE TO DIVE
SOUTHEASTWARD TODAY. DEEP SOUTH FLOW IS IN PLACE ALOFT OVER THE
AREA WITH MODEST MOISTURE IN THE LOW TO MID LEVELS. SUNSHINE THIS
MORNING WILL SEND TEMPERATURES BACK INTO THE 80S OVER MOST INLAND
AREAS. THERE COULD STILL BE A FEW RECORD HIGHS, BUT THIS IS THE
LAST REAL WARM DAY FOR AWHILE. BUFR SOUNDINGS INDICATE
PRECIPITABLE WATER VALUES IN EXCESS OF 1.00 INCH DEVELOPING THIS
AFTERNOON. THIS IS IN ADVANCE OF A SHORT WAVE THAT WILL RIDE
NORTHWARD THROUGH CALIFORNIA/GREAT BASIN ALONG THE WESTERN
PERIPHERY OF THE RIDGE. THE SHORT WAVE IS NOT ALL THAT IMPRESSIVE
ON THE MODEL GUIDANCE THIS MORNING...BUT THIS ONE WILL ARRIVE OVER
NORTHERN CALIFORNIA AND SOUTHWESTERN OREGON AT PEAK HEATING THIS
AFTERNOON AND WILL BE MOVING INTO A SUBSTANTIALLY UNSTABLE AIR
MASS. MODELS DEPICT WIDESPREAD NEGATIVE LIFTED INDICES IN THE -3
TO -6 RANGE WITH ML CAPES IN EXCESS OF 1000 J/KG. EXPECT STORMS TO
INITIATE IN TWO AREAS...ONE OVER THE TRINITY ALPS/MARBLE
MOUNTAINS/SISKIYOUS AND ANOTHER OVER THE NORTHERN SIERRA/WARNERS
AROUND OR JUST AFTER 2 PM. THESE SPREAD NORTHWARD UP ALONG THE
CASCADES AND ALSO THE EAST SIDE THROUGH EARLY THIS EVENING.
700-500MB FLOW SHOULD BE SUFFICIENT TO ALLOW SOME OF THE STORMS TO
DRIFT OVER THE VALLEYS DURING THE LATE AFTERNOON AND EVENING. THE
MAIN THREATS WITH THE STORMS WILL BE CLOUD TO GROUND LIGHTNING AND
BRIEF HEAVY RAINFALL. BUT SOME OF THE STRONGER CELLS WILL HAVE THE
POTENTIAL TO PRODUCE STRONG OUTFLOW WINDS AND HAIL.

WITH THE LOSS ON INSTABILITY STORMS SHOULD DWINDLE TO SHOWERS
OVERNIGHT MONDAY. WITH A SIGNIFICANT MARINE PUSH EXPECTED LATE
MONDAY NIGHT...EXPECT PLENTY OF CLOUDS AND FOG ALONG THE COAST
SPREADING INTO THE UMPQUA BASIN AND MUCH OF THE WEST SIDE BY
TUESDAY MORNING. AS A RESULT TUESDAY WILL BE 10-15 DEGREES COOLER
ACROSS THE AREA. THE SPLIT TROUGH OFFSHORE WILL BEGIN MOVING
INLAND AND THERE IS STILL SOME SMALL CHANCES FOR SHOWERS, BUT
THUNDER POTENTIAL WILL BE MUCH REDUCED.

BY WEDNESDAY, THE NEXT STRONG LOW WILL DROP IN FROM THE NORTH
PACIFIC AND EXPECT SHOWER COVERAGE TO INCREASE AGAIN. THERE IS
STILL A SUBSTANTIAL SOUTHWEST FLOW ALOFT AHEAD OF THIS FEATURE
AND ENOUGH INSTABILITY MAY CAUSE SOME THUNDERSTORMS TO DEVELOP...
BUT MOST OF THESE WILL BE ALONG AND EAST OF THE CASCADES. THE
PACIFIC COLD FRONT WILL FINALLY PUSH ONSHORE WEDNESDAY NIGHT WITH
RAIN FOLLOWED BY LOWERING SNOW LEVELS. /SPILDE

LONG TERM...NO CHANGES...FROM SUNDAY AFTERNOON'S
DISCUSSION...THURSDAY THROUGH SUNDAY...THE MODELS ALL SHOW
REASONABLE AGREEMENT IN THE PATTERN/S EVOLUTION DURING THIS
PERIOD. A DEEP TROUGH JUST OFFSHORE AT THE START OF THE PERIOD IS
EXPECTED TO COME INLAND DURING THE DAY THURSDAY. HIGH TEMPERATURES
WILL TURN NOTICEABLY COOLER THIS DAY WITH PLENTY OF CLOUD COVER
AND AREAS OF RAIN ACROSS THE ENTIRE CWA. CONFIDENCE IS FAIRLY HIGH
THAT MOST PLACES FROM THE CASCADES WEST TO THE COAST WILL PICK UP
A DECENT AMOUNT OF RAIN, SO THE POSSIBILITY OF PRECIPITATION WAS
RAISED EVEN HIGHER. SNOW LEVELS WILL START TO FALL FROM WEST TO
EAST THURSDAY INTO THURSDAY NIGHT AS THE TROUGH AXIS MOVES FARTHER
EAST AND CLEARS THE CWA BY EARLY FRIDAY MORNING. MOST OF THE
STEADY PRECIPITATION WILL HAVE MOVED EAST OF THE CWA BY THURSDAY
EVENING THAT ONLY SCATTERED SNOW SHOWERS ARE EXPECTED TO REMAIN
WHEN SNOW LEVELS REACH 3500 TO 4500 FEET THURSDAY NIGHT. A RIDGE
OF HIGH PRESSURE IS EXPECTED TO BUILD IN FROM THE WEST FRIDAY WITH
THE CWA UNDER A FAST NORTHWEST FLOW, AND THIS IS EXPECTED TO
CONTINUE THROUGH THE WEEKEND. A FEW SHOWERS ARE STILL POSSIBLE
ALONG THE COAST INTO THE UMPQUA BASIN AND CASCADES FRIDAY THROUGH
SATURDAY AS AN AREA OF LIGHT WARM ADVECTION PRECIPITATION MAY
ARRIVE FROM THE WEST. WE LOWERED POPS AND RAISED HIGH TEMPERATURES
ELSEWHERE AS THIS PATTERN BEGINS TO DRY US OUT AGAIN AND WARM US
BACK UP TO NORMAL OR SLIGHTLY ABOVE. IF THIS TREND CONTINUES...WE
MAY BE ABLE TO FURTHER REDUCE POPS AND RAISE HIGH TEMPERATURES IN
SUBSEQUENT FCST UPDATES. /MAW

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...NONE.

CA...NONE.

PZ...NONE.
Hazardous weather outlook, Apr 23, 4:08 AM PDT, 10 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEDFORD OR
408 AM PDT MON APR 23 2012

CAZ080>085-ORZ023>031-240800-
WESTERN SISKIYOU COUNTY-CENTRAL SISKIYOU COUNTY-
SOUTH CENTRAL SISKIYOU COUNTY-
NORTH CENTRAL AND SOUTHEAST SISKIYOU COUNTY-
NORTHEAST SISKIYOU AND NORTHWEST MODOC COUNTIES-MODOC COUNTY-
CENTRAL DOUGLAS COUNTY-EASTERN CURRY COUNTY AND JOSEPHINE COUNTY-
EASTERN DOUGLAS COUNTY FOOTHILLS-JACKSON COUNTY-
SOUTH CENTRAL OREGON CASCADES-
SISKIYOU MOUNTAINS AND SOUTHERN OREGON CASCADES-KLAMATH BASIN-
NORTHERN AND EASTERN KLAMATH COUNTY AND WESTERN LAKE COUNTY-
CENTRAL AND EASTERN LAKE COUNTY-
408 AM PDT MON APR 23 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CALIFORNIA...SOUTH CENTRAL OREGON AND SOUTHWEST OREGON.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND EVENING ACROSS
PORTIONS OF THE AREA. THE MAIN THREAT FROM THE STORMS WILL BE
CLOUD TO GROUND LIGHTNING AND HEAVY RAINFALL. BUT THERE IS ALSO
THE POTENTIAL FOR SOME OF THE STRONGEST STORMS TO PRODUCE GUSTY
OUTFLOW WINDS AND HAIL. THUNDERSTORMS WILL DIMINISH TO SHOWERS
LATER TONIGHT AS THE ATMOSPHERE STABILIZES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS OF LIGHTNING...STRONG WIND GUSTS AND HAIL ARE
ENCOURAGED THIS AFTERNOON AND EVENING.

SPILDE

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 23, 4:12 PM PDTSevere Thunderstorm WarningMFRDouglas48 min
Apr 23, 4:31 PM PDTSevere Thunderstorm WarningMFRDouglas, Jackson, Josephine29 min
Apr 23, 3:11 PM PDTSevere Thunderstorm WarningMFRModoc25 min

Nearby

Severe Thunderstorm Warnings in Oregon, 2012Severe Thunderstorm Warnings in California, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.